Bisphosphonates are the most common drug therapy for osteoporotic fracture prevention, prescribed to millions of people around the world. Recently, concern among doctors and patients has arisen due to media reports citing a possible association between unusual (atypical) fractures following the use of bisphosphonates and certain medications.

This section features more information on these issues - and other special issues relating to osteoporosis treatment.

Atypical fractures and long-term bisphosphonate use 

A position paper and findings on the association between long-term bisphosponate use and atypical hip fractures. Read more.

Glucocorticoid-induced osteoporosis

Individuals who take glucocorticoids for three months or longer are at increased risk of osteoporosis and fractures. To learn more, download the IOF-ECTS leaflet for patients and view IOF-ECTS guidelines for health professionals.

Osteonecrosis of the jaw

Information on the association between long-term bisphosponate use and osteonecrosis of the jaw (ONJ). Read more.

Special considerations in the very elderly

Osteoporosis becomes more prevalent with increasing age, as bone is lost progressively throughout adult life. The very elderly are rarely assessed and treated for osteoporosis and low bone density, despite significant potential benefits. Read more.

Vitamin D deficiency and insufficiency

Vitamin D deficiency has been linked to osteoporosis and hip fractures as well as other skeletal and non-skeletal disorders. Although there is ongoing debate as to the exact definition of vitamin D insufficiency, a recent report from IOF  shows vitamin D status is seriously inadequate in large proportions of the population across the globe. Read more.